Minnesota, 2013

Drought in Minnesota, April 1 to 16, 2013

April 1 to 16, 2013 · NWS ABR · 2 events in 2 counties and zones

With much above normal precipitation in the form of mainly snowfall, drought conditions improved across west central Minnesota throughout April. The conditions across Big Stone and Traverse counties improved by one category from the beginning to the middle of April.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

With much above normal precipitation in the form of mainly snowfall, drought conditions improved across west central Minnesota throughout April. The conditions across Big Stone and Traverse counties improved by one category from the beginning to the middle of April. They went from moderate to severe at the beginning of the month to abnormally dry to moderate drought by the middle of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 31, 11:52 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 31, 11:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1252 AM CDT MON APR 1 2013

.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED FOR 06Z TAF ISSUANCE.

NO MAJOR CHANGES MADE TO THE FORECAST AT THIS TIME. INCREASED SKY
COVER A BIT IN THE EAST UNTIL AFTER SUNSET. OTHERWISE FORECAST
APPEARS TO BE ON TRACK WITH AN AREA OF FLURRIES/VERY LIGHT SNOW
SHOWERS STILL IN PLACE FROM KPIR SOUTH. THESE ARE EXPECTED TO
CONTINUE TO PUSH SOUTH AND EXIT THIS CWA AS HIGH PRESSURE DROPS IN
FROM THE NORTH THIS EVENING.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
AN AREA OF LIGHT PRECIPITATION WILL CONTINUE TO PUSH SOUTHWARD
ACROSS PARTS OF THE WESTERN AND CENTRAL CWA THROUGH EARLY THIS
EVENING. HAS BEEN AN INTERESTING SITUATION AS THERE HAVE BEEN
NUMEROUS ECHOES ON THE RADAR...BUT GROUND TRUTH REPORTS HAVE BEEN
NOTHING BUT FLURRIES AS DRY AIR IN THE LOW LEVELS SEEMS TO BE
ALLOWING MOST OF THE PRECIPITATION TO EVAPORATE BEFORE IT REACHES
THE GROUND. BACKED OFF ON POPS A BIT FOR THE REST OF THE AFTERNOON
HOURS...AND JUST LEFT A FEW HOURS OF SLIGHT CHANCE GOING ACROSS
THE SOUTHERN CWA EARLY THIS EVENING.

HIGH PRESSURE DROPS OVER THE REGION OVERNIGHT...AND LOOKS TO
REMAIN THE DOMINANT FEATURE THROUGH THE DAY TUESDAY. THE HIGH
BEGINS TO GET PUSHED EASTWARD TUESDAY NIGHT AS LOW PRESSURE
APPROACHES FROM THE WEST. THEREFORE...FROM MID EVENING TONIGHT
ONWARD WILL BE DRY.

WITH THE SURFACE HIGH IN PLACE...EXPECT BELOW NORMAL TEMPERATURES
ACROSS THE CWA ON MONDAY...WITH HIGHS RANGING FROM THE UPPER 20S
ACROSS THE EAST TO THE LOWER 40S ACROSS THE WEST. SLIGHTLY WARMER
AIR MOVES IN ON TUESDAY...WITH HIGHS FROM THE LOWER 30S TO THE
LOWER 50S. WILL SEE CHILLY OVERNIGHT LOWS TONIGHT AND MONDAY NIGHT
AS WELL...WITH SINGLE DIGITS ACROSS THE EAST AND TEENS ACROSS THE
WEST.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

BIGGEST FORECAST ISSUE IN THE LONG TERM DEAL WITH PCPN/PCPN TYPE
TOWARD THE END OF THE FORECAST PERIOD.

AT THE BEGINNING OF THE LONG TERM BOTH EC AND GFS ARE IN GOOD
AGREEMENT ON OVERALL PATTERN SHIFT...WITH A MORE AMPLIFIED
POSITIVE 500HPA PATTERN MOVING OVER THE CENTRAL PLAINS. BOTH ALSO
SHOW DECENT WAA TAKING PLACE AT THE 850HPA LEVEL...ALTHOUGH THE EC
IS NEARLY A CATEGORY WARMER. A COLD FRONT DROPS SE OVER THE REGION
WEDNESDAY NIGHT. AVAIL MOISTURE IS RATHER SCANT...BUT GIVEN
INCREASING 850HPA/700HPA RH VALUES...SEEMED PRUDENT TO FOLLOW THE
ALLBLEND SOLN AND PAINT SOME SLGT CHC POPS ACROSS THE NE. GIVEN
LOW CONFIDENCE AND UNCERTAINTY WITH EXPECTED TEMP PROFILE...JUST
WENT WITH LIGHT RAIN OR LIGHT SNOW. BOTH MODELS ARE QUICK TO PUSH
COLD FRONT THROUGH...BUT SIMILARITIES END BY 00Z FRIDAY. THE GFS
BRINGS THE CANADIAN HIGH FURTHER SOUTH ALONG THE I-29 CORRIDOR
THURSDAY NIGHT...THEN QUICKLY SHIFTS IT EAST TOWARD THE GREAT
LAKES. THE EC KEEPS THE CENTER OF THE HIGH FURTHER NORTH...AND IS
QUICKER WITH WAA RETURNING OVER NRN PLAINS. BOTH MODELS SHOW A
WARM FRONT TRYING TO LIFT NORTHWARD...COUPLED WITH A MINOR 500HPA
WAVE MOVE EAST ACROSS THE UPPER PLAINS. BUT WITH THE TEMP
DIFFERENCE...ONE SOLN IS SOLID RAIN WHILE THE OTHER IS SOLID SNOW.
BECAUSE OF THE LOW CONFIDENCE AT THE END OF THE PERIOD...HAVE
STUCK WITH ALLBLEND GRIDS AND WILL LET LATER SHIFT EVALUATE.

TEMP WISE...STILL APPEARS THAT WEDNESDAY MAY BE THE WARMEST DAY OF
THE EXTENDED...WITH CAA TAKING PLACE THURSDAY...THEN UNCERTAINTY
SETTING UP FOR NEXT WEEKEND. AGAIN THE PRUDENT THING TO DO WAS TO
LOAD THE ALLBLEND AND EVALUATE LATER.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WITH HIGH PRESSURE SETTLING IN OVER THE REGION EXPECT MAINLY VFR
TAFS THROUGH THE PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...HINTZ
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 31, 3:18 AM CST, 20 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
418 AM CDT SUN MAR 31 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
418 AM CDT SUN MAR 31 2013 /318 AM MDT SUN MAR 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A QUICK MOVING SYSTEM WILL BRING PRECIPITATION TO THE REGION
TODAY. PRECIPITATION WILL BE MAINLY SNOW...FALLING ACROSS PARTS OF
CENTRAL AND SOUTHEAST SOUTH DAKOTA. HOWEVER...THERE MAY BE A
PERIOD OF RAIN OR A RAIN SNOW MIX NEAR THE PIERRE AREA BEFORE
PRECIPITATION COMPLETELY TURNS OVER TO SNOW. SNOW ACCUMULATIONS
WILL BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SERR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Big Stone

When
April 1, 12:00 AM CST to April 16, 7:00 AM CST
Where
Big Stone forecast zone
Reported by
Drought Monitor
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Drought, Traverse

When
April 1, 12:00 AM CST to April 16, 7:00 AM CST
Where
Traverse forecast zone
Reported by
Drought Monitor
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449319, 449320.